Wyoming, 2009

High Wind in Wyoming, February 27, 2009

February 27, 2009 · NWS CYS · 1 event in 1 county or zone

Strong winds developed for a short time behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed for a short time behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 9:43 AM MST, 30 minutes earlier.

Area forecast discussion, Feb 27, 9:43 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
943 AM MST FRI FEB 27 2009

.DISCUSSION...UPPER LOW WAS LOCATED OVER EXTREME NORTHEAST WYOMIMG
AS OF 16Z.  THE FEATURE IS STARTING TO SHOW A SOUTHEAST MOVEMENT IN
THE MID MORNING HOURS.  MODELS CONTINUE TO BE FAIRLY SIMILAR IN
MOVING THE FEATURE QUICKLY TO THE SOUTHEAST AND ONTO THE PLAINS BY
00Z.  WESTERLY WINDS AND DRIER AIR IN THE MID LEVELS TO THE SOUTH OF
THE UPPER LOW...AND OVER THE CWA...HAVE MIXED TO THE SURFACE OVER
MUCH OF SOUTHEAST WYOMING.  EVEN WITH SYNOPTIC LIFT CONTINUING OVER
THE CWA THE REST OF TODAY...THE WINDS AND DRIER AIR WILL HAVE A
NEGATIVE IMPACT ON SNOW SHOWERS OVER ALL BUT THE FAR EAST PART OF THE
CWA AND THE MOUNTAINS.  IN A RECENT FORECAST UPDATE HAVE LOWERED
POPS IN MANY AREAS FOR THE REST OF TODAY AND FINE TUNED THE EXPECTED
HIGH TEMPERATURES.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 248 AM MST FRI FEB 27 2009/...

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE UPPER LEVEL LOW OVER SOUTH-CENTRAL MONTANA EARLY THIS MORNING
WILL CONTINUE TO MOVE EAST-SOUTHEAST AND ACROSS THE STATE LINE
BETWEEN SOUTH DAKOTA AND NEBRASKA THIS AFTERNOON. SEVERAL AREAS OF
BRIEF SNOW SHOWERS WERE PRESENT OVERNIGHT AND THIS ACTIVITY IS
EXPECTED TO GET A BIT MORE FOCUSED DURING THE MORNING HOURS FRIDAY
AS THE SURFACE LOW SLIDES SOUTH ALONG THE FRONT RANGE. BOTH THE GFS
AND WRF-NMM INDICATE AN AREA OF MID-LEVEL FRONTOGENESIS FROM NEAR
CHEYENNE EAST TO NEAR SIDNEY BEST DURING THE MORNING PERIOD.

SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT WITH GENERALLY
ONE TO TWO INCHES EXPECTED ALONG INTERSTATE 80 BETWEEN CHEYENNE AND
SIDNEY THROUGH MIDDAY FRIDAY. THE OTHER AREA WHERE ACCUMULATIONS ARE
EXPECTED IS IN THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY
RANGES...BUT AVAILABLE MOISTURE WILL GRADUALLY DECREASE THERE
THROUGH THE DAYLIGHT HOURS FRIDAY. MODELS SUGGEST THAT SNOW SHOWERS
SHOULD BE ONGOING IN THE HIGHER TERRAIN EARLY THIS MORNING...AND
THIS HAS VERIFIED WITH RADAR RETURNS CONFIRMED BY WEB-CAM IMAGERY AT
BOTH ALBANY AND WEST OF CENTENNIAL. IT IS LIKELY THAT LOCALIZED SNOW
SHOWERS HAVE ALSO BEEN OCCURRING ELSEWHERE WITH LIGHT ACCUMULATIONS
OVERNIGHT. WILL CONTINUE TO INCLUDE HIGH PRECIPITATION CHANCES WITH
JUST A FEW INCHES ACCUMULATION DURING THE DAY FRIDAY SINCE MID AND
UPPER LEVEL FLOW IS EXPECTED TO TURN TO THE NORTHWEST AND FAVOR AT
LEAST OROGRAPHICALLY ENHANCED SNOW SHOWERS THROUGH THE AFTERNOON.
WEST TO NORTHWEST SURFACE WINDS WILL ALSO INCREASE ACROSS THE AREA
WITH THE PASSAGE OF THE SURFACE LOW INTO COLORADO. EXPECT WINDS TO
INCREASE NEAR RAWLINS BY AROUND SUNRISE...ACROSS SOUTHEAST WYOMING
DURING THE LATE MORNING HOURS...AND DURING THE EARLY AFTERNOON
ACROSS THE WESTERN NEBRASKA PANHANDLE. THE STRONGEST WINDS WILL BE
ALONG AND WEST OF THE LARAMIE RANGE WHERE NORTHWEST WINDS OF 20 TO
35 MPH WITH GUSTS TO AROUND 40 CAN BE EXPECTED.

THE MODELS ARE IN GOOD AGREEMENT FOR PRECIPITATION CHANCES TO
QUICKLY MOVE EAST OF THE AREA THIS EVENING AS THE UPPER LEVEL RIDGE
BEGINS TO SET UP OVER THE WESTERN UNITED STATES. SATURDAY THE
FORECAST AREA WILL BE UNDER THE UPPER LEVEL RIDGE WITH SURFACE HIGH
PRESSURE IN PLACE. A JET STREAK MOVING ONTO THE NORTHERN CALIFORNIA
COAST SATURDAY WILL CREATE SOME WEAK PRESSURE FALLS ACROSS THE
NORTHERN ROCKIES. THIS FEATURE WILL ACT TO LIMIT MIXING IN SOUTHEAST
WYOMING AND LIMIT WARMING ONLY TO NEAR NORMAL OR SLIGHTLY ABOVE
NORMAL VALUES. SURFACE PRESSURE FALLS WILL CONTINUE SATURDAY NIGHT
WITH SOUTHWEST WINDS DEVELOPING WEST OF A CHEYENNE TO CASPER
LINE...WITH SOUTHEAST WINDS ELSEWHERE.

OVERNIGHT LOW TEMPERATURES TONIGHT WILL BE A FEW DEGREES BELOW
NORMAL. SATURDAY NIGHT LOWS WILL BE SLIGHTLY ABOVE NORMAL IN AREAS
WITH THE SOUTHWEST WINDS...AND NEAR NORMAL ACROSS THE EAST. HIGHS
TODAY WILL BE AROUND 10 DEGREES BELOW NORMAL...BEFORE THE WARMING
TREND BEGINS FOR THE WEEKEND.

LONG TERM...SUNDAY THROUGH THURSDAY...
MARCH WILL COME IN QUIETLY ACROSS THE REGION AS AN UPPER LEVEL RIDGE
HOLDS OVER THE ROCKY MOUNTAINS SUNDAY INTO THE EARLY PART OF NEXT
WEEK BEFORE SLIPPING EAST BY MIDWEEK.  THIS WILL PROVIDE ABOVE
AVERAGE TEMPERATURES AND MAINLY DRY CONDITIONS.  BY LATE WEDNESDAY
INTO THURSDAY THE UPPER FLOW OVER THE AREA WILL BACK TO SW AS AN
UPPER TROUGH MOVES ONSHORE OVER THE WESTERN CONUS WITH INCREASING
MOISTURE BRINGING A CHANCE FOR SOME PCPN TO THE WESTERN CWA AT THAT
TIME.

&&

.AVIATION...
SNOW SHOWERS WILL CONTINUE THE REST OF TODAY MAINLY OVER THE FAR
EAST PART OF THE CWA AND THE MOUNTANS.  BANDED SNOW SHOWERS ARE ALSO
POSSIBLE DURING THAT TIME IN SOUTHEAST WYOMING...NEAR AND EAST OF
THE LARAMIE RANGE.  MVFR CEILINGS AND VISIBILITIES WILL BE
ASSOCIATED WITH THE SNOW SHOWER ACTIVITY ALONG WITH OBSCURATION OF
THE SNOWY RANGE.  WEST OR NORTHWEST WINDS WILL GUST AS HIGH AS 40
KNOTS OVER MAINLY THE WYOMING PART OF THE CWA THROUGH 00Z.  THE
ORIENTATION OF THE FLOW ALOFT WILL HINDER SIGNIFICANT MOUNTAIN WAVE
ACTIVITY TO THE LEE OF THE SNOWY RANGE TODAY.

&&

.FIRE WEATHER...
DEW POINT TEMPERATURES HAVE DECREASED OVER THE WYOMING PART OF THE
CWA ALREADY THIS MORNING.  THE COLD TEMPERATURES FOR THE REST OF
TODAY WILL KEEP MINIMUM RELATIVE HUMIDITIES AT OR ABOVE 25 PERCENT
IN MOST PLACES.  ALONG WITH THE DRY ATMOSPHERE WILL BE WEST OR
NORTHWEST WINDS GUSTING AS HIGH AS 45 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Feb 27, 9:59 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
959 AM MST FRI FEB 27 2009

WYZ061>070-281200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
959 AM MST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF SNOW SHOWERS WILL AFFECT SOUTHEAST WYOMING
INTO THE EARLY EVENING HOURS. THE ACTIVITY WILL BE MOST WIDESPREAD
OVER THE SNOWY RANGE WITH AN INCH OR TWO OF NEW SNOW POSSIBLE.  THE
SNOW SHOWERS WILL REDUCE VISIBILITIES TO A MILE OR TWO FOR A
PERIOD.  IN ADDITION...WEST OR NORTHWEST WINDS WILL GUST AS HIGH AS
45 MPH FOR THE REST OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-281200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-
959 AM MST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF SNOW SHOWERS WILL BE OVER THE PANHANDLE
FOR THE REST OF TODAY.  THE ACTIVITY WILL BE MOST WIDESPREAD TO
THE EAST OF A KIMBALL TO CHADRON LINE WHERE UP TO AN INCH OF NEW
SNOW IS POSSIBLE IN LOCAL AREAS BY EARLY THIS EVENING.  NORTHWEST
WINDS WILL GUST AS HIGH AS 35 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills

When
February 27, 10:13 AM MST to 11:30 AM MST
Where
Cheyenne Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

A few wind gusts around 60 mph were recorded in the vicinity of Cheyenne, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149132.